Cutaneous Side Effects of Chemotherapy and Radiotherapy
Chemotherapy drugs are a well‐recognized cause of iatrogenic injury to the skin. Antineoplastic agents generally target rapidly dividing cells and are toxic to organ systems with high proliferative activity, including the skin and its appendages. These adverse effects include toxic erythema, alopecia, hyperpigmentation, nail changes, photosensitivity and papulopustular eruptions. Recently, the emergence of novel targeted agents has led to new patterns of cutaneous toxicity. Occasionally, severe chemotherapy reactions occur, necessitating cessation of the drug, however most dermatoses can be managed by simple measures allowing patients to continue essential anticancer treatment. Radiotherapy‐associated skin side effects are common and can be divided into those occurring early (days to weeks) during the treatment and those occurring late (months to years). Most reactions are due to radiation‐induced dermatitis and are limited to the treated area, however rare skin side effects can occur distant from the radiotherapy‐treated zone.
Keywords cancer chemotherapy, targeted agents, toxic erythema of chemotherapy, eccrine squamous syringometaplasia, neutrophilic eccrine hidradenitis, palmoplantar erythrodysaesthesia, alopecia, hyperpigmention, hypopigmentation, recall reaction, papulopustular eruption